Wyoming, 2008

Winter Storm in Wyoming, February 24, 2008

February 24, 2008 · NWS RIW · 1 event in 1 county or zone

An unstable atmosphere and moisture combined to produce heavy snow around the town of Jackson during the morning hours of Sunday, February 24. The heaviest snow fell between 0700MST and 1000MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An unstable atmosphere and moisture combined to produce heavy snow around the town of Jackson during the morning hours of Sunday, February 24. The heaviest snow fell between 0700MST and 1000MST. Snowfall totals in Jackson ranged from five to eight inches with a high of nine inches reported west of Moose near Beaver Creek. Gusty south wind made travel difficult between Jackson and Moran Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 2:55 AM MST, 5 minutes earlier.

Area forecast discussion, Feb 24, 2:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 AM MST SUN FEB 24 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

WATER VAPOR AND IR SATELLITE IMAGERY THROUGH 07Z SHOW LARGE UPPER
LOW APPROACHING THE NORTHERN CA COAST WITH A GOOD TAP OF MOISTURE
AHEAD OF THE SYSTEM MOVING INTO THE WESTERN GREAT BASIN. AS THE
UPPER LOW MOVES ACROSS NORTHERN CA TODAY AND BECOMES AN OPEN
WAVE...THE LEFT FRONT REGION OF A 100+ KT H25 JET WILL MOVE INTO
WESTERN WY AND ENHANCE SNOWFALL RATES CAUSED BY INCREASING
MOISTURE...MODERATE ISENTROPIC LIFT AND INSTABILITY WITH H7/H5 LAPSE
RATES EXCEEDING 7 C/KM. WILL REISSUE THE SNOW ADVISORY FOR MOST OF
WESTERN WY FROM 12Z TODAY THROUGH 06Z MONDAY FOR 6-12 INCH SNOWFALL
IN THE HIGHER ELEVATIONS AND 3-6 INCH AMOUNTS IN THE LOWER
ELEVATIONS. IT WILL REMAIN DRY WITH INCREASING CLOUDS EAST OF THE
DIVIDE TODAY WITH HIGHS IN THE UPPER 30S TO UPPER 40S...GIVEN H7
TEMPERATURES NEAR MINUS 6 C AND PARTIAL SUNSHINE. COLD FRONT WILL
CROSS WY TONIGHT. NORTH TO NORTHWEST UPSLOPE FLOW AND UNSTABLE
AIRMASS BEHIND THE FRONT WILL PRODUCE 1-3 INCHES OF SNOW IN THE
BIGHORN MOUNTAINS AND IN THE HIGHER ELEVATIONS OF NORTHWESTERN WY
WITH SLIGHT CHANCE TO CHANCE POPS TONIGHT IN THE LOWER ELEVATIONS OF
THE CWA. CONTINUED NORTHWEST FLOW ALOFT...MODERATE MID LEVEL
INSTABILITY AND A SHORTWAVE MOVING FROM WESTERN MT TO WY MONDAY WILL
PRODUCE NUMEROUS SNOW SHOWERS IN THE HIGHER ELEVATIONS AND A CHANCE
OF SNOW SHOWERS IN THE LOWER ELEVATIONS. CAA WILL CONTINUE
THROUGHOUT THE DAY MONDAY...AND HIGH TEMPERATURES WILL BE 6-10 F
COLDER THAN TODAY. SNOW SHOWERS WILL MOVE SOUTH OF THE CWA AFTER 06Z
TUESDAY WITH LARGE UPPER RIDGE OVER THE WESTERN U.S. BUILDING INTO
WY. TUESDAY SHOULD BE MAINLY DRY AND SEASONABLY COLD. THE NAM IS
SHOWING A WEAK SHORTWAVE BRUSHING NORTHERN WY TUESDAY AFTERNOON.
THERE IS LIMITED MOISTURE WITH THIS SHORTWAVE...BUT IT COULD PRODUCE
ISOLATED SNOW SHOWERS IN THE NORTHWESTERN MOUNTAINS AND THE NORTHERN
BIGHORNS TUESDAY AFTERNOON.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ACTIVE SPLIT FLOW PATTERN CONTINUES INTO EXTENDED
TIMEFRAME...SPLIT TROUGH PASSAGES FOLLOWED BY TRANSITORY RIDGES
THAT WILL KEEP AIRMASS WELL-MIXED. WEDNESDAY STARTS WITH
TRANSITORY RIDGE OVER AREA WITH NEXT PACIFIC TROUGH SPLITTING
ALONG THE WEST COAST...WITH WESTERLY FLOW BRINGING IN LOW CHANCES
OF PRECIPITATION TO THE WESTERN MOUNTAINS AND MILD CONDITIONS WITH
BREEZY/WINDY AREAS EAST OF THE DIVIDE. PIECES OF THIS TROUGH EJECT
ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY...THE NORTHERN STREAM
BRINGING A CLIPPER DOWN ACROSS EASTERN MONTANA INTO THE HIGH
PLAINS ON THURSDAY...RESULTING IN A CANADIAN COLD FRONT PUSHING
SOUTH ACROSS THE NORTHEAST HALF OF THE STATE...A CHANCE OF LIGHT
SNOW OVER THE BIG HORN MOUNTAINS AND EASTERN JOHNSON COUNTY...AND
SLIGHTLY COOLER CONDITIONS ACROSS THE AREA BUT SEASONABLY MILD. A
TRANSITORY RIDGE FOLLOWS FRIDAY BRINGING WARMER AND DRIER WEATHER.
MEDIUM-RANGE MODELS THEN SHOW INCREASING SPREAD NEXT WEEKEND...THE
LATEST 00Z EC SHOWING A CONTINUATION OF SPLIT FLOW WHILE THE GFS
IS MORE PROGRESSIVE BUT STRONGER DIGGING ENERGY INTO NW U.S.
SATURDAY MORNING. NOT ENOUGH CONFIDENCE AT THIS POINT TO VEER TOO
FAR FROM CURRENT SPLIT FLOW REGIME AND LESS PROGRESSIVE MORE SPLIT
EC REPRESENTS THIS PERSISTENCE BEST. NEXT WEEKENDS TROUGH PASSAGE
LOOKS VERY SIMILAR TO TODAYS IN THIS REGARD WITH THE POSSIBILITY
FOR SIGNIFICANT SNOWFALL IN THE WESTERN MOUNTAINS WITH SHOWERY
PRECIPITATION SPREADING EAST OF THE DIVIDE LATE IN THE WEEKEND.

&&

.AVIATION...

SNOW AND MVFR TO IFR CONDITIONS ARE EXPECTED ACROSS THE WEST TODAY
ALONG WITH GUSTY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH. STRONG
WINDS AHEAD OF THIS STORM WILL IMPACT THE AREA FROM EASTERN
SWEETWATER COUNTY OVER TO CASPER WHERE SOUTHWEST WINDS OF 25 TO 35
MPH WILL BE COMMON WITH GUSTS OVER 50 MPH IN THE WIND PRONE AREAS.
MOST AREAS EAST OF THE DIVIDE WILL TURN WINDY AS THE DAY WEARS ON.
PERIODS OF LIGHT SNOW AND MVFR TO LOCAL IFR CONDITIONS WILL PREVAIL
IN THE WEST TONIGHT. A COLD FRONT WILL BRING A CHANCE OF SNOW AGAIN
TO THE WEST AND AREAS EAST OF THE DIVIDE ON MONDAY.

&&

.FIRE WEATHER...

A SIGNIFICANT SNOWFALL WILL AFFECT MUCH OF WESTERN WYOMING
TODAY...WHILE IT WILL REMAIN DRY EAST OF THE DIVIDE. AHEAD OF THE
STORM SYSTEM TO THE WEST...SOUTHWEST WINDS ACROSS EASTERN SWEETWATER
COUNTY AND NATRONA COUNTY WILL INCREASE TO 15 TO 25 MPH THIS
AFTERNOON WITH WIND GUSTS UP TO 40 MPH. A COLD FRONT WILL CROSS THE
REGION TONIGHT WITH NUMEROUS SNOW SHOWERS IN THE HIGHER ELEVATIONS
AND ISOLATED TO SCATTERED SNOW SHOWERS IN THE LOWER ELEVATIONS.
COLDER AIRMASS WILL MOVE INTO WYOMING MONDAY...BUT RELATIVE
HUMIDITY WILL REMAIN GENERALLY ABOVE 40 PERCENT...AS MOSTLY CLOUDY
SKIES AND SCATTERED TO NUMEROUS SNOW SHOWERS CONTINUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-012>014-
023>027.

&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...SMITH
Hazardous weather outlook, Feb 23, 3:49 PM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
349 PM MST SAT FEB 23 2008

WYZ001>020-022>030-241300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
349 PM MST SAT FEB 23 2008

...SNOW ADVISORIES FOR MUCH OF WESTERN WYOMING FROM 5 AM SUNDAY
THROUGH 11 PM SUNDAY...

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM WILL IMPACT WESTERN WYOMING SUNDAY AND SUNDAY
EVENING.  SNOW WILL BECOME MODERATE AT TIMES THROUGH THE DAY
SUNDAY...THEN BEGIN TO TAPER IN THE EVENING.  SNOWFALL OF 6 TO 12
INCHES IN THE MOUNTAINS...WITH 3 TO 7 INCHES IN THE VALLEYS ARE
EXPECTED BY 11 PM. ALSO...SOUTH TO SOUTHWEST WINDS WILL INCREASE
CAUSING DRIFTING AND SOME BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SNOWFALL SUNDAY AND SUNDAY
EVENING.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Jackson Hole

When
February 24, 3:00 AM MST to 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72694.